Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

March 17, 2021Pottawatomie County, Oklahoma

NWS Norman, OK issued this special weather statement at Mar 17, 2021, 3:21 PM CDT for Pottawatomie County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 3:21 PM CDT (20:21 UTC)
Expired
Mar 17, 2021, 3:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK

County Pottawatomie County, OK

The radar

The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS84 KOUN 172021
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT Wed Mar 17 2021
 
OKZ029-030-172045-
Pottawatomie OK-Cleveland OK-
321 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Pottawatomie and
eastern Cleveland Counties Until 345 PM CDT...

AT 314 PM CDT, a strong thunderstorm was located 2 W of Tribbey, 
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

LAT...LON 3506 9715 3514 9718 3528 9686 3507 9679
TIME...MOT...LOC 2014Z 255DEG 23KT 3512 9707 

$$

Maxwell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Mar 17, 2:28 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 17, 2:28 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
228 PM CDT Wed Mar 17 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Overnight)
Issued at 226 PM CDT Wed Mar 17 2021

Winter weather advisory continues across northwest OK through 00z
this evening. So far snow accumulation has struggled somewhat with
temperatures at or above freezing and snowfall rates only light to
moderate. Some increase in intensity and coverage has been noted
over the last hour as forcing maximizes on the backside of the upper
low. We expect a general 1-2" of additional accumulation to be
possible in the advisory area, most likely over Harper, Ellis,
and Woodward counties where temperatures are coldest. Locations
outside of the heavier bands will struggle to see much
accumulation at all as temperatures remain marginal for snow. Snow
will taper off by this evening as the upper low continues
eastward. Rain showers will remain possible across central and
northeast OK later into the evening before tapering off shortly
after midnight. Gusty northwest winds will only slowly taper off
tonight, with current wind advisory in effect until 03z. After
that point winds are expected to drop below criteria but will
still remain gusty overnight.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 226 PM CDT Wed Mar 17 2021

Breezy northerly winds will continue Thursday morning but gradually
decrease tomorrow afternoon and evening as sfc ridge builds into the
area. Mid/upper ridging will influence the area through the rest of
the week with models showing a trough moving across the western U.S.
This trough will approach and move into the central U.S. this
weekend into early next week. This system will bring a chance for
showers/storms late this weekend and continuing into Tuesday,
although there are some differences on timing. Models show a
shortwave dropping into the base of the trough which will continue
rain chances across at least parts of the area towards the middle of
next week. Models are only showing modest moisture return (dewpoints
40s & some 50s) by early next week with weak instability so right
now the severe potential looks low.

A warming trend is expected through Sunday. Cold lows are expected
Thursday night/Friday morning with temperatures dropping into the
20s in NW OK and temperatures at or below freezing across the NW
third or so of the fa.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Wed Mar 17 2021

Highly variable conditions today across the area, with heavy snow
and LIFR conditions possible at KWWR this afternoon, while
southern OK and western north Texas see scattered to broken clouds
and remain VFR with perhaps brief MVFR ceilings. Rain showers and
possible IFR ceilings are possible in central and northern OK late
this afternoon into the evening. Strong northwest winds currently
across western OK will move into central OK sites by mid-
afternoon, continuing areawide into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  36  53  34  57 /  30   0   0   0
Hobart OK         35  54  31  59 /   0   0   0   0
Wichita Falls TX  38  59  35  62 /   0   0   0   0
Gage OK           30  50  26  55 /  10   0   0   0
Ponca City OK     36  51  32  56 /  60   0   0   0
Durant OK         42  58  40  62 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 10 PM CDT this evening for OKZ004>029-
     033>039-044-045.

     Winter Weather Advisory until 7 PM CDT this evening for OKZ004-
     009>011-014-015.

TX...Wind Advisory until 10 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...08
LONG TERM....25
AVIATION...08
Hazardous weather outlook, Mar 17, 11:52 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Wed Mar 17 2021

OKZ004>048-050>052-TXZ083>090-181215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Snow...
Snow, heavy at times, will continue across parts of northwestern
Oklahoma through this afternoon. Snowfall amounts of 2 to 4 inches
are possible with locally higher amounts, especially near the
Oklahoma and Texas state line.

.Wind...
Strong northwest winds will spread across the region today, from
west to east. Frequent gusts of 40 to 55 mph are expected, with
the strongest winds across western Oklahoma and western north
Texas.

.Thunderstorms...
Scattered showers and a few thunderstorms will move across
parts of western and northern Oklahoma this afternoon.  Heavy
downpours can be expected with the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There will be a chance of thunderstorms Monday and Tuesday.
Organized severe weather is unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 17, 11:10 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     NON-TSTM WND GST 3 W GOULD               34.74N 99.81W
03/17/2021  M58 MPH          HARMON             OK   MESONET

&&

BT
Special weather statement, Mar 17, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT Wed Mar 17 2021

OKZ029-030-172045-
Pottawatomie OK-Cleveland OK-
321 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Pottawatomie and
eastern Cleveland Counties Until 345 PM CDT...

AT 314 PM CDT, a strong thunderstorm was located 2 W of Tribbey,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

LAT...LON 3506 9715 3514 9718 3528 9686 3507 9679
TIME...MOT...LOC 2014Z 255DEG 23KT 3512 9707

Maxwell

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:19 PM CDTSevere Thunderstorm WarningOUNBeckham26 min
Mar 16, 8:22 PM CDTSpecial Weather StatementOUNHarmon23 min
Mar 16, 8:42 PM CDTSpecial Weather StatementOUNHarmon33 min
Mar 16, 8:45 PM CDTSpecial Weather StatementOUNBeckham30 min
Mar 16, 8:47 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson43 min
Mar 16, 9:29 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa46 min
Mar 16, 9:33 PM CDTSevere Thunderstorm WarningOUNEllis42 min
Mar 16, 9:44 PM CDTSpecial Weather StatementOUNHarper31 min
Mar 16, 9:55 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills35 min
Mar 16, 10:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita39 min
Mar 16, 10:11 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward64 min
Mar 16, 10:12 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa48 min
Mar 16, 10:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Mar 16, 10:45 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Major, Woodward60 min
Mar 16, 10:56 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
Mar 16, 11:17 PM CDTTornado WarningOUNCaddo, Kiowa, Washita43 min
Mar 16, 11:32 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward58 min
Mar 16, 11:40 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita50 min
Mar 16, 11:47 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills, Woodward58 min
Mar 16, 11:50 PM CDTSpecial Weather StatementOUNHarmon25 min
Mar 16, 11:53 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson52 min
Mar 16, 11:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita49 min
Mar 17, 12:04 AM CDTSpecial Weather StatementOUNDewey26 min
Mar 17, 12:09 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher36 min
Mar 17, 12:09 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward51 min
Mar 17, 12:18 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
Mar 17, 12:20 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita40 min
Mar 17, 12:32 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita43 min
Mar 17, 12:34 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woodward56 min
Mar 17, 12:42 AM CDTSpecial Weather StatementOUNEllis33 min
Mar 17, 12:42 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian31 min
Mar 17, 12:44 AM CDTTornado WarningOUNDewey21 min
Mar 17, 12:54 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian51 min
Mar 17, 12:59 AM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major46 min
Mar 17, 1:14 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita33 min
Mar 17, 1:26 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher, Major49 min
Mar 17, 1:27 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Mar 17, 1:30 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher45 min
Mar 17, 1:39 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major37 min
Mar 17, 1:42 AM CDTSevere Thunderstorm WarningOUNGarfield16 min
Mar 17, 1:54 AM CDTAreal Flood AdvisoryOUNBlaine, Canadian, Custer, Kingfisher111 min
Mar 17, 1:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey33 min
Mar 17, 2:11 AM CDTSevere Thunderstorm WarningOUNKay, Noble49 min
Mar 17, 2:13 AM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan47 min
Mar 17, 2:42 AM CDTFlash Flood WarningOUNBlaine, Kingfisher3 hr
Mar 17, 2:55 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble65 min
Mar 17, 2:57 AM CDTSpecial Weather StatementOUNKingfisher, Logan33 min
Mar 17, 3:19 AM CDTWinter Weather AdvisoryOUNDewey, Ellis, Harper, Major, Roger Mills, Woodward16 hr
Mar 17, 3:29 AM CDTSpecial Weather StatementOUNLogan, Payne46 min
Mar 17, 3:32 AM CDTAreal Flood AdvisoryOUNGarfield, Kingfisher3 hr
Mar 17, 3:46 AM CDTAreal Flood AdvisoryOUNGarfield, Kay, Logan, Noble3 hr
Mar 17, 4:01 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne27 min
Mar 17, 5:40 AM CDTSevere Thunderstorm WarningOUNBryan35 min
Mar 17, 6:11 AM CDTSevere Thunderstorm WarningOUNBryan34 min
Mar 17, 8:45 AM CDTRiver Flood AdvisoryOUNMajor, Woods, Woodward11 hr
Mar 17, 8:55 AM CDTRiver Flood AdvisoryOUNBlaine, Canadian28 hr
Mar 17, 8:58 AM CDTRiver Flood AdvisoryOUNKingfisher, Logan64 hr
Mar 17, 9:01 AM CDTRiver Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer11 hr
Mar 17, 12:57 PM CDTRiver Flood AdvisoryOUNKingfisher18 hr

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.